The use of acetylcysteine after acetaminophen (paracetamol) poisoning is of known therapeutic benefit.
Acetylcysteine is an anticoagulant, which is associated with a decrease in the prothrombin ratio, a protein involved in blood clotting.
Researchers from Denmark retrospectively assessed the prothrombin index before and during acetylcysteine treatment in 87 patients with moderate acetaminophen poisoning.
|Prothrombin index decrease caused by acetylcysteine may be misinterpreted as liver failure.
They found that the prothrombin index decreased by around a third after the initiation of acetylcysteine treatment.
Dr Lars Schmidt's team stated that, "In the management of acute acetaminophen poisoning, a fall in coagulation activity is generally thought to be a result of decreased synthesis of clotting factors, which is associated with the development of liver failure.
"Since the indications for starting acetylcysteine treatment are broad, many patients receive treatment without ever developing signs of hepatocellular injury.
"Our results show that the decrease in prothrombin index values caused by acetylcysteine can be large and, consequently, could be misinterpreted as a sign of liver failure.
"Even though the prothrombin index provides useful prognostic information, management decisions should not solely be based on measurement of this value."
In an accompanying commentary, Stanislas Pol and Pascal Lebray from France, comment that in patients with acetaminophen poisoning without liver toxicity, an isolated decrease in the prothrombin index may reflect the interaction between clotting factors and NAC n-acetylcysteine.
This should not be misinterpreted as a predictive factor of acute liver failure.
"Nonetheless, in cases of acetaminophen-related hepatotoxicity, variations of prothrombin time due to hepatic insufficiency has to be suspected before deciding that the decrease is related to interactions between NAC and clotting factors", they conclude.